The effects of Roaccutane on your eyes

Thursday, 14 March 2019 by Vision Direct

Doctor prescribing roaccutane

What is Roaccutane?

Roaccutane is a commonly used acne drug. As is often the case with prescription drugs, it's a brand name, in this case for Isotretinoin. It hasn't been sold as Roaccutane (or Accutane) since 2009, but the name has stuck, and since it's much easier to read over and over again than Isotretinoin, so we'll call it Roaccutane for the remainder of this guide.

Man with roaccutane

What's it for?

It's used to treat severe or persistent acne and other scarring skin conditions such as rosacea or painful pigmentation. It's generally a bit of a last resort - as doctors will only prescribe it for severe cases and when other treatments have failed, but it's successful and it's popular because around 90% of patients see a significant improvement within four to six months.

The problem is that Roaccutane is powerful and it comes with a long list of side effects that include a range of visual problems. Some are mild, while others are more severe, so here's what you need to know about Roaccutane, what it means for your eye health and what you can do about it.

How does Roaccutane work?

The really honest answer is that it's not completely clear how Roaccutane works (bear with us). Several studies suggest it can cause apoptosis (programmatic cell death) in various cells in the body, for acne, that means sebaceous gland cells. Too much sebum makes your skin oily, which means your pores become clogged with dead skin cells. Once that happens, your skin becomes red, swollen and painful.

Roaccutane reduces the overall production of sebum and shrinks the size and oil production capacity of your body's sebaceous glands. Roaccutane means less sebum, which means your skin is less oily, and that means your acne should clear up.

Woman with roaccutane

Great, but what about your eyes?

The problem is that Roaccutane is strong stuff and unfortunately, the processes that it kickstarts aren't localised to sebaceous glands. The 'drying out' effect spills over to your tear ducts and meibomian glands - oil glands along the edge of the eyelids that secrete an oily layer to stop your eyes from drying out. Along with your drier, less greasy skin, you'll get the unwanted addition of drier eyes. It can lead to blurred vision, conjunctivitis and a reduced ability to see at night. It can also have more serious side effects including, in rare cases, cataracts.

You can read a full list of Roaccutane's side effects on the NHS site, but we've listed the key issues that affect your eyes below. Please remember though, if you experience side effects you should tell your doctor.

Short-term side effects of Roaccutane

  • Dry eyes - almost everyone who uses Roaccutane experiences dry eyes due to its oil-reduction properties. You can help by avoiding contact lenses and using eye drops while you're on the treatment
  • Blurred vision - very rarely, Roaccutane treatment can put pressure on your brain, which may cause your vision to blur. If your vision is blurred, dial 999 right away
  • More tears - Roaccutane can sometimes cause your eyes to produce more tears due to its effect on oil production - again, avoid contact lenses as they may be difficult to put in and keep in place
  • Swollen eyes or conjunctivitis - Roaccutane can make your eyes swollen and uncomfortable around the whites and eyelids. It usually goes away within a fortnight and you can speed it along by gently wiping your eyes and avoiding smoky, dry places

Longer-term side effects of Roaccutane

  • 'Dry eye syndrome' - it's uncommon, but patients can develop dry eye syndrome, where persistent dryness occurs over a longer period of time
  • Cataracts - there have been a few cases where younger patients developed cataracts after using Roaccutane, which may be related to a decreased ability to adapt to light or darkness

Night vision

One of the stranger effects of Roaccutane on your eyes, and possibly one of the easier ones to ignore, is what it can do to your night vision. It can cause a slightly reduced ability to see in the dark, right up to complete night blindness (nyctalopia).

Blurred night vision

How does it happen?

Roaccutane is in a group of drugs called 'retinoids' and it's thought that these interfere with how your retina processes internal vitamin A. That vitamin A is important in helping you to see and it seems that a reduced concentration of it means your eye's rods and cones (the two types of photoreceptors in the human retina) can struggle with adapting to the darkness or glare.

The result is that it's harder to see at night or in cases where light levels are low or change rapidly. As humans, none of us can see all that well in low-light conditions, but if you notice a marked difference, you should mention it to your doctor. The good news is that problems with night vision tend to disappear within months of taking the drug and can be helped by a carefully monitored course of Vitamin A.

Dry eyes from roaccutane

Keeping your eyes healthy

Good eye health is important. Roaccutane continues to be popular (albeit under other names), often with people who feel exasperated by a lack of results from previous treatments. Wanting to see progress is understandable, but side effects should be understood and taken seriously. Roaccutane can affect your eyesight from mild discomfort and dryness to noticeable visual changes.

Thankfully, many of the symptoms and side effects will clear up after treatment, but not all of them, and not always. As the list above shows, there are also rare cases when side effects can be more serious. If you experience any of those, or you feel something's wrong and you can't explain it, it's important to get medical attention. In the meantime, if you're persisting with the treatment to get the result you want, you can help by understanding how to avoid dry eyes. If you're already being bothered by itchy, red or dry eyes, you can read about dry eye treatments such as eye drops or swapping your contact lenses for glasses.

please wait